Jump to content
CrazyBoards.org

Recommended Posts

Hello all, just a query really.

When I first was put on Lithium, I was already taking Mirtazapine, Duloxetine and Quetiapine. The pdoc put me on Lithium, but took me off Duloxetine, as he said ideally with Lithium you shouldn't be on more than one AD. So I thought fair enough, Duloxetine wasn't doing anything for me anyway, it was just a med they put me on when I was hospitalised.

However last month, I saw a different pdoc (different rotation of docs) and he seemed amazed that "I wasn't on any SSRIs" and put me back on Citalopram, and proceeded to tell me if I have any side effects it's not the Lithium it's the Citalopram and started going on about serotonin syndrome.

Just wondering from those of you on Lithium or with experience with it if generally you have taken it concurrently with more than one AD or not? Conflicting info, but I'm not sure which way to argue it!

Thanks for reading!

Vicky

Link to comment
Share on other sites

The first pdoc was prudent to take you off the Duloxetine. All of your meds can contribute to developing serotonin syndrome because they all work on serotonin on one level or another. Lithium can contribute as well. It makes perfect sense to switch one contributer for another rather than tacking it on - especially since the AD affects serotoin levels the most in regards to the other two. You can be on more than one AD med at the same time and take Lithium, (I was on that combo at one point & it was fine) but it's not advisable. He was being cautious - which isn't a bad thing. However..

I can understand why the second pdoc would be surprised as the other meds you're taking are usually only used as and add-on to and AD med. Adding an SSRI med to the mix could definitely do more harm than good.. hence the warning about serotonin syndrome. That said, an AD med is pretty much required for MDD - especially the treatment resistant variety because of it's effectiveness.

Overall both make good points. I would advise to stay on what the second pdoc put you on and see if you can tolerate the increased serotonin. Then, if it doesn't go well, and depending on how much the other meds are helping you.. you may want to drop one of the add-on's first rather than go off the Lithium or Citalopram.

Basically, you should just use the wait and see approach and inform your pdoc of any indication of serotonin syndrome.

Link to comment
Share on other sites

Thanks guys,

After all that I finally saw the consultant today, and he's made big changes. He wants me to come off the Mirtazapine and Quetiapine altogether. He's increasing my Lithium to 800mg and the Citalopram to 40mg. He's given me a prescription for Chlorpromazine 25mg PRN for anxiety/impulsivity/unstable emotional issues.

So it seems like he's done what you've said with using the Lithium as an add on to the Citalopram. Hopefully it works :o)

Vicky

Link to comment
Share on other sites

I didn't know you were waiting for one.. I'm glad you got in to see him. :)

I was on a Serotonin (Cymbalta) + Lithium combo myself at the beginning. It worked rather well while it lasted. (I'm treatment resistant myself & things tend to stop working). I hope it helps you as much as it did me.

Dropping the Mirtazapine to make way for this new combo makes sense as it's likely the least helpful med you're on.

One thing to note is the the Quetiapine (AAP) is being replaced by the Chlorpromazine (AP) in a prn fashion, so you're still on an anti-psychotic like before. My advise would be to keep note of how the Chlorpromazine helps you, how often you need to take it, and if it seems to cause any Serotonin issues. That way you can keep your pdoc updated on your progress and allow him to be able to modify that med if need be in order to get the best results.

Good luck, keep us posted. ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...